Oklahoma, 2016

Flash Flood and Damaging Winds in Oklahoma, July 28, 2016

July 28, 2016 · NWS OUN · 6 events in 4 counties and zones

Afternoon diurnal convection formed on the 28th across northern Oklahoma in a moist and unstable environment. Despite a lack of shear, some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Afternoon diurnal convection formed on the 28th across northern Oklahoma in a moist and unstable environment. Despite a lack of shear, some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 28, 1:41 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
241 PM CDT THU JUL 28 2016

.DISCUSSION...
Some afternoon diurnal showers have started. Instability and moisture
are present to support continued convection through about sunset,
though without any appreciable shear not expecting any kind of
organized storms.

Main forecast challenge is an MCS coming south out of Kansas late
tonight. Models are just now starting to come into some agreement on
the details of this system, with storms entering Oklahoma between
04Z and 06Z and persisting till about I-40. The HRRR is an outlier,
keeping the MCS out of Oklahoma till about 08Z, and the GFS is an
outlier in persisting convection all the way to the Red River. As
the system makes its way south, increasing CIN should gradually
decrease severe potential, but, especially earlier on, instability
(1000-1500 joules) and bulk shear (up to 45 knots) will be enough to
support some severe wind gusts.

Instability and moisture will remain in place tomorrow, possibly
supporting some afternoon diurnal convection again. Part of this
will depend on tonight's MCS, how much it disrupts the atmosphere
and whatever boundaries it leaves behind. Given the uncertainty in
so many variables, confined POPs to 30 percent or less.

Models continue to hint at the possibility of another MCS tomorrow
night, but details remain sketchy. Again, a lot will depend on the
mesoscale features that will be affected by tonight's system.

By Sunday, rain chances will be mostly diminished as the ridge
builds back in and temperatures near 100 return to the area.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  88  71  91 /  50  30  40  30
Hobart OK         70  90  72  96 /  50  30  30  30
Wichita Falls TX  74  95  74  98 /  30  20  20  20
Gage OK           67  87  68  95 /  60  30  30  20
Ponca City OK     69  87  70  91 /  60  30  40  30
Durant OK         72  93  74  94 /  20  30  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/14
Hazardous weather outlook, Jul 28, 10:53 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT THU JUL 28 2016

OKZ004>048-050>052-TXZ083>090-291700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1153 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF OKLAHOMA LATE
THIS EVENING AND OVERNIGHT.

.LOCATION...
THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST
OKLAHOMA LATE THIS EVENING AND EARLY TONIGHT. LATER IN THE NIGHT
STORMS ARE EXPECTED TO WEAKEN AND SO THE THREAT WILL GRADUALLY
DIMINISH AS STORMS MOVE THROUGH CENTRAL AND SOUTHERN OKLAHOMA.

.TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THROUGH
THE OVERNIGHT.

.IMPACTS...
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORRENTIAL RAINFALL
WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA.

.DISCUSSION...
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR THIS AFTERNOON
ACROSS WESTERN NEBRASKA AND NORTHWEST KANSAS. THESE STORMS ARE
EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS THAT WILL MOVE
SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. THIS COMPLEX OF
STORMS IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA AROUND 9 PM AND
THEN CONTINUE TO MOVE SOUTHEAST ACROSS OKLAHOMA AND POSSIBLY INTO
WESTERN NORTH TEXAS DURING THE OVERNIGHT PERIOD. DAMAGING WIND
GUSTS... FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE
MAIN THREATS WITH THESE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WIND
GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS FRIDAY AFTERNOON. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS
WELL...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN
IMPACTS.

THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 28, 2:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT THU JUL 28 2016

OKZ012-282100-
GARFIELD OK-
325 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 400
PM CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRECKENRIDGE... MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3643 9791 3651 9771 3630 9747 3618 9789
TIME...MOT...LOC 2021Z 331DEG 13KT 3639 9774
Special weather statement, Jul 28, 2:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT THU JUL 28 2016

OKZ008-282115-
KAY OK-
339 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 415
PM CDT...

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KAW LAKE...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3697 9682 3690 9675 3678 9675 3678 9679
      3677 9679 3677 9682 3674 9683 3675 9687
      3675 9689 3668 9693 3669 9700 3689 9711
      3699 9699
TIME...MOT...LOC 2035Z 324DEG 8KT 3686 9691

The radar

The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 28, 2:40 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
July 28, 3:01 PM CST
Where
Garfield County, Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.260, -97.670

Reported near zero visibility in blowing dust. No damage reported.

Thunderstorm Wind, Kay

When
July 28, 3:05 PM CST
Where
Kay County, 0.88 mi SE of Chilocco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.980, -97.060

No damage reported.

Thunderstorm Wind, Logan

When
July 28, 3:25 PM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Flash Flood, Kay

When
July 28, 4:00 PM CST to 7:00 PM CST
Where
Kay County, 0.52 mi SW of Ponca City to 0.4 mi SSW of Ponca City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.694, -97.086

Underpass flooded at South ave and 1st street.

Thunderstorm Wind, Caddo

When
July 28, 5:50 PM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644243, 644244, 644245, 644246, 644247, 644248.